Doctors Lounge - Pharmacy Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pharmacy & Drug Topics
Question: alcohol and nortriptyline
|sseleman - Mon Aug 16, 2010 10:32 pm||
i am on 100 mg of nortriptyline a day for migraines, i have been on it for about 2 months now. i am also on Jenel Fe birth control. if i consume alcohol on my 21st birthday in two weeks will it have an adverse side effect with my medications?
|Faye Lang, RN, MSW - Tue Aug 24, 2010 11:27 pm||
Using alcohol in conjunction with nortriptyline is risky, and there are specific recommendations against doing so. Both substances are metabolized by the liver and excreted in the urine, although that's not the primary reason to avoid using them at the same time. Using alcohol with nortriptyline can result in potentiating the side effects of nortriptyline; the central nervous system effects and the cardiovascular effects are most notable, but excessive use of alcohol can result in suicidal thoughts and attempts, or in overdosage of nortriptyline. Central nervous system effects can include dizziness, confusion, headache, anxiety, nervousness, panic, tremors, overstimulation, weakness, fatigue, insomnia, nightmares and/or memory impairment. Cardiovascular effects may include orthostatic hypotension (dizziness or fainting on standing, or sitting if the person had been lying down), heart racing, and/or irregular heartbeat. Other effects that may be increased are dry mouth, sedation, increased appetite and constipation. Finally, alcohol can trigger migraines.
Nortriptyline has a half-life (the time it takes for about half the medication to clear from your system) of between 16 and 90 hours; the higher the dose, the longer the half-life. The maximum recommended dosage is 150mg per day in divided doses. Since you take 100mg, the half life would be quite long. The time for the medication to clear entirely would take considerably longer. If you're thinking of discontinuing the medication, it would be best to discuss that with your doctor before doing so.
I hope you have a very enjoyable, alcohol-free birthday! Good luck.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.